Diagnostic Criteria for Amiodarone-Induced Pulmonary Toxicity (APT)

The clinical diagnosis of amiodarone-induced pulmonary toxicity (APT) requires two or more of the following criteria:

  1. new onset of pulmonary symptoms such as dyspnea, cough, or pleuritic chest pain;
  2. new chest radiographic abnormality such as an interstitial or alveolar infiltrate;
  3. a decrease in the DLCO of 20% from the pretreatment value, or if none is available, a value less than 80% of predicted;
  4. abnormal lung uptake with gallium-67 radioisotope; and
  5. characteristic histologic changes of lung tissue obtained by bronchoscopic or open lung biopsy.

Exclusion of alternative etiologies such as congestive heart failure, infection, or malignancy.

DLCO= diffusion capacity of the lung for carbon monoxide

 

 

References:

  1. Dusman RE, Stanton MS, Miles WM, Klein LS, Zipes DP, Fineberg NS, Heger JJ. Clinical features of amiodarone-induced pulmonary toxicity. Circulation. 1990 Jul;82(1):51-9. [Medline]

  2. Camus P, Martin WJ 2nd, Rosenow EC 3rd. Amiodarone pulmonary toxicity. Clin Chest Med. 2004 Mar;25(1):65-75. [Medline]

Created: Nov 06, 2006